Alabama, 2007

Damaging Wind in Alabama, July 2, 2007

July 2, 2007 · NWS BMX · 1 event in 1 county or zone

Afternoon heating caused an isolated severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon heating caused an isolated severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 2, 2:15 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 2, 2:15 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT MON JUL 2 2007

.DISCUSSION...

CURRENTLY A WEAK SURFACE BOUNDARY IS STRETCHED ACROSS CENTRAL
ALABAMA. THIS BOUNDARY IS THE TRIGGER THAT HELP START THE ISOLATED
TO SCATTERED CONVECTION ONGOING. LOOK FOR THIS BOUNDARY TO SLOWLY
SAG SOUTHWARD TONIGHT. CURRENTLY LITTLE CLOUDS IN SOUTHWESTERN
SECTIONS OF CENTRAL ALABAMA. THIS IS DUE TO SOME LOWER AND MIDDLE
CLOUDS THAT REMAINED INTO THE EARLY AFTERNOON. OVER THE PAST HOUR
THEY HAVE DIMINISHED AND THE DAYTIME HEATING IS BEGINNING TO BRING
TEMPERATURES UP IN THIS AREA. STILL EXPECTING SHOWERS AND
THUNDERSTORMS IN THIS AREA...BUT HAVE BEEN DELAYED A COUPLE OF HOURS
THAN PREVIOUSLY THOUGHT.

ANOTHER IMPACT TO THE AREA WILL BE A BACK DOOR COLD FRONT THAT WILL
TRY TO SLIDE EASTWARD DURING THE DAY TUESDAY. THIS WILL ALSO HELP
TRIGGER SHOWERS AND THUNDERSTORMS DURING THE DAY TUESDAY. BETTER
CHANCES IN THE SOUTH WHERE A LITTLE BIT MORE MOISTURE WILL BE IN
PLACE. AREAS ACROSS THE NORTH MAY BE INFLUENCED BY THE DRIER AIR
THAT IS TRYING TO FILTER INTO THE AREA. ALTHOUGH IT APPEARS FOR
NOW THAT THESE LOWER DEWPOINTS WILL HAVE TROUBLE WORKING IN FOR NOW.

A COOL HIGH PRESSURE SYSTEM WILL TRY TO SET UP ON WEDNESDAY AND
REMAIN THROUGH THE FOURTH OF JULY. THEN A RETURN TO A MORE MOIST
ATMOSPHERE ON FRIDAY AFTERNOON THROUGH THE WEEKEND AND A RETURN TO
THE SCATTERED AFTERNOON THUNDERSTORMS. WILL LEAVE A SLIGHT CHANCE
FOR ISOLATED THUNDERSTORMS ON WEDNESDAY AND THURSDAY AFTERNOONS AS
TEMPERATURES WILL STILL BE IN THE MID TO UPPER 80S AND SOME MOISTURE
WILL BE AROUND.

OVERALL NOT MUCH CHANGE FROM PREVIOUS FORECAST OTHER THAN MAYBE A
LITTLE MORE CONFIDENCE IN THE SHORT TERM OF THIS BACK DOOR COLD FRONT
FOR THE MIDDLE OF THE WEEK.

JRA/16

&&

.AVIATION...18Z AVIATION DISCUSSION.

SURFACE TROF EXTENDS FROM NEAR TOI TO TCL. SCT-BKN CUMULUS WITH CIGS
ARND 2500 FEET AGL WILL OCCUR ACROSS EAST ALABAMA ON EAST SIDE OF
BOUNDARY THRU 21Z...WITH CIGS RISING TO 3500 FEET AGL AFTER 21Z.
NMRS SHWRS AND TSTMS EXPECTED AT SITES KMGM AND KTOI AFTER 20Z AND
CONTINUING THRU 02Z. MORE SCATTERED CONVECTION AT OTHER SITES.
MODELS INDICATING LOW CLOUDS DEVELOPING ACROSS EAST ALABAMA AFTER
09Z...AND WILL FCST CIGS AROUND 1200 FEET AT SITES
KANB...KMGM...KTOI.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  87  65  90  65 /  20  20  10  10  10
ANNISTON    69  86  66  89  67 /  30  20  20  10  10
BIRMINGHAM  70  87  68  89  68 /  20  20  20  10  10
TUSCALOOSA  71  91  69  92  68 /  20  30  20  10  10
CALERA      70  88  67  89  68 /  30  30  20  10  10
AUBURN      69  85  65  86  68 /  50  40  20  20  10
MONTGOMERY  72  87  68  91  69 /  50  50  30  20  10
TROY        70  87  66  89  67 /  60  60  30  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

58/16/58
Hazardous weather outlook, Jul 2, 11:45 AM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT MON JUL 2 2007

ALZ011>015-017>050-030300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1245 PM CDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE FROM 2 PM CDT THROUGH 8 PM CDT FOR
AREAS MAINLY SOUTH OF INTERSTATE 20. THE THUNDERSTORMS ARE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS UP TO 45 MPH.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

61

In the hours before

Special weather statement, Jul 2, 12:40 PM CST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT MON JUL 2 2007

ALZ043-044-021930-
ELMORE-MONTGOMERY-
140 PM CDT MON JUL 2 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY AND ELMORE
COUNTIES UNTIL 230 PM CDT...

...THIS INCLUDES THE CITIES OF...MONTGOMERY AND WETUMPKA...

AT 138 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM WETUMPKA TO 2 MILES NORTHEAST
OF MONTGOMERY...MOVING SOUTHEAST AT 20 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 2, 2:12 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT MON JUL 2 2007

ALZ047-022045-
LEE-
312 PM CDT MON JUL 2 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 345 PM
CDT...

...THIS INCLUDES THE CITY OF AUBURN...

AT 310 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF AUBURN...MOVING SOUTHEAST AT 15 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 2, 3:57 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT MON JUL 2 2007

ALZ045-022230-
MACON-
457 PM CDT MON JUL 2 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON COUNTY UNTIL 530 PM
CDT...

...

AT 453 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILSTEAD...MOVING SOUTH AT 10 MPH.

THE PRIMARY THREATS ARE SMALL HAIL AND STRONG GUSTY WINDS 35 TO 45
MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. HAIL UP TO ONE HALF INCH
IN DIAMETER...DIME SIZE...WILL BE POSSIBLE. STRONG WINDS WILL BREAK
OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM
LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A
METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A
CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS
SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES
AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30
MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.

17
Special weather statement, Jul 2, 4:36 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT MON JUL 2 2007

ALZ027-022315-
TALLADEGA-
536 PM CDT MON JUL 2 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 615
PM CDT...

...

AT 535 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTH OF MIGNON...STATIONARY.

THE PRIMARY THREATS ARE SMALL HAIL AND STRONG GUSTY WINDS 35 TO 45
MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. HAIL UP TO ONE HALF INCH
IN DIAMETER...DIME SIZE...WILL BE POSSIBLE. STRONG WINDS WILL BREAK
OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM
LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A
METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A
CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS
SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES
AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30
MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.

17
Local storm report, Jul 2, 4:46 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             SHORTER                 32.40N 85.94W
07/02/2007  E0.25 INCH       MACON              AL   PUBLIC

            BRIEF PEA SIZE HAIL REPORTED AT THE DAYS INN.

&&

ARM

The radar

The Birmingham radar (KBMX), 55 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Talladega

When
July 2, 4:56 PM CST
Where
Talladega County, 3.08 mi SE of Oldfield
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.169, -86.182

One tree was downed, along AL-148 near the County Line Community. barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49043.